Minnesota, 2019

Damaging Winds in Minnesota, July 12, 2019

July 12, 2019 · NWS MPX · 9 events in 5 counties and zones

During the morning of Friday, July 12th, a small complex of storms developed in South Dakota, and moved eastward into west central Minnesota before noon. The storms continued to march across southern Minnesota, almost in a straight line from near Redwood Falls, eastward into the southern part of the Twin Cities metro area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

During the morning of Friday, July 12th, a small complex of storms developed in South Dakota, and moved eastward into west central Minnesota before noon. The storms continued to march across southern Minnesota, almost in a straight line from near Redwood Falls, eastward into the southern part of the Twin Cities metro area. Several wind gusts of 50 to 55 mph occurred, and a wind gust of 59 mph was measured in Scott County. Sporadic trees were blown down also along the path, but the majority of the wind damage was minor. The Redwood Falls airport measured a wind gust of 55 mph at 1047 LST. There was also a measured wind gust of 52 mph at the Minneapolis/St. Paul airport at 1234 LST, and a measured wind gust of 50 mph near Elko/New Market at 1226 LST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 12, 4:59 AM CST, 5 hours 36 minutes earlier.

Area forecast discussion, Jul 12, 4:59 AM CST, 5 hours 36 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
559 AM CDT Fri Jul 12 2019

.SHORT TERM...(Today through Saturday)
Issued at 428 AM CDT Fri Jul 12 2019

A cold front is pushing across northern Minnesota early this
morning. Isolated thunderstorms have been firing along it
periodically overnight. This trend is expected to continue today and
this evening as the front sags southeast. The best forcing for
ascent will remain northeast of the area and displaced from the
greater instability south of the front. Convergence along the front
isn't expected to be impressive either; therefore, coverage will
remain 15-30 percent, highest expected across WI nearest to the best
deep layer forcing. Surface dew points in the upper 60s to near 70
will be pooling along the front and contribute to 1500-2000 J/kg of
CAPE. In addition, mid level westerlies in the 40-50 kt range will
bring bulk shear values of 35-40 kt in the warm sector. The
instability/shear parameter space suggests supercells (and line
segments given the largely unidirectional flow) will be possible and
capable of producing large hail and damaging winds.

The isolated diurnal activity should wane after sunset, however a
modest low level jet will develop with the terminus over southwest
MN. This will likely generate additional cells along the stalled
front across far southern MN into northern Iowa overnight into early
Saturday. By late morning Saturday, the storms will shift southeast
and the rest of the day will be dry.

Thermal ridging along and south of the front should bring highs into
the upper 80s today, with a 90 possible here and there. A slightly
cooler air mass will push in Saturday, but light or calm winds
Saturday should allow for a superadiabatic profile and we should
reach the mid or upper 80s again.

.LONG TERM...(Saturday night through Thursday)
Issued at 428 AM CDT Fri Jul 12 2019

Not too much has changed with respect to the longer term forecast.
A broad upper ridge over the central US will work into the area
over the weekend, then flatten slightly through midweek (although
we'll be well entrenched in the heat and humidity). A decent upper
trough is forecast to dig into the northwest US by most of the
guidance Friday into next weekend, which would help to re-amplify
the upper ridge across our area, and perhaps result in us seeing
our warmest temperatures of the year at the end of the week.
However, spread in the guidance (and ensemble systems) increases
quite a bit once we get beyond Wednesday, so stuck fairly close to
the consensus forecast at this point. That being said, above
normal temperatures are expected through the week, with periodic
chances for showers and thunderstorms. It's still a bit tough to
have much confidence in the timing and location of precipitation
chances since much will depend upon weak shortwaves moving around
the upper ridge (and resultant MCS activity). Given the
instability that will be in place, some severe weather is
certainly still possible over the course of the week, with shear
looking best around midweek when the upper jet gets a bit closer
to the area once again.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 559 AM CDT Fri Jul 12 2019

VFR conditions expected through the period. Isolated thunderstorms
may develop along a cold front today, mainly across eastern MN
into western WI. Additional storms could fire near and south of
MKT overnight tonight. Otherwise, south winds will veer westerly
this afternoon and then northerly overnight, becoming light and
variable into Saturday.

KMSP...Left any mention of TSRA out of the TAF due to the low
coverage expected. Best chance would be east of MSP.

/OUTLOOK FOR KMSP/
Sun...VFR. Slight chance of -TSRA. Winds SSW 10 kts.
Mon...VFR. Slight chance of -TSRA. Winds SW 5-10 kts.
Tue...VFR. Slight chance of -TSRA. Winds light and variable.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...BORGHOFF
LONG TERM...
AVIATION...BORGHOFF
Hazardous weather outlook, Jul 12, 2:10 AM CST, 8 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
310 AM CDT Fri Jul 12 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
131300-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
310 AM CDT Fri Jul 12 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms today into this evening, with a
marginal risk of severe weather. Any thunderstorms that do develop
will also have the potential to produce locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Heat and humidity, along with periodic thunderstorm chances, will
persist through Wednesday. A few severe thunderstorms are
possible over that time period. Any storms that develop will also
be capable of producing excessive rainfall.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 12, 9:20 AM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1020 AM CDT Fri Jul 12 2019

MNZ064-121600-
Yellow Medicine-
1020 AM CDT Fri Jul 12 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN YELLOW MEDICINE
COUNTY...

At 1019 AM CDT, a strong thunderstorm was located over Lake Cochrane
Rec Area, or 10 miles east of Clear Lake, moving east at 40 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Canby, Porter, Burr and St. Leo.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4480 9645 4481 9595 4463 9600 4463 9645
TIME...MOT...LOC 1519Z 275DEG 34KT 4473 9646

CTG
Special weather statement, Jul 12, 9:51 AM CST, 44 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1051 AM CDT Fri Jul 12 2019

MNZ064-121630-
Yellow Medicine-
1051 AM CDT Fri Jul 12 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL YELLOW MEDICINE
COUNTY...

At 1050 AM CDT, a strong thunderstorm was located near Taunton, or 18
miles northwest of Marshall, moving east at 40 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Hanley Falls, Porter, Spring Creek, Hazel Run, Granite Falls Airport,
Spellman Lake and St. Leo.

This includes U.S. Highway 59 between mile markers 87 and 96.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4478 9617 4478 9553 4454 9560 4455 9561
      4462 9561 4463 9563 4463 9618
TIME...MOT...LOC 1550Z 275DEG 33KT 4466 9604

CTG
Special weather statement, Jul 12, 10:24 AM CST, 11 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1124 AM CDT Fri Jul 12 2019

MNZ064-065-073-121700-
Yellow Medicine-Renville-Redwood-
1124 AM CDT Fri Jul 12 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL REDWOOD...
SOUTHEASTERN YELLOW MEDICINE AND NORTHWESTERN RENVILLE COUNTIES...

At 1123 AM CDT, a strong thunderstorm was located over Wood Lake, or
19 miles northeast of Marshall, moving east at 50 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Renville, Sacred Heart, Wood Lake, Hanley Falls, Hazel Run and
Granite Falls Airport.

This includes U.S. Highway 212 between mile markers 53 and 68.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4479 9571 4480 9551 4479 9550 4478 9553
      4477 9549 4480 9547 4482 9515 4463 9520
      4463 9572
TIME...MOT...LOC 1623Z 273DEG 43KT 4468 9555

CTG

The radar

The Minneapolis radar (KMPX), 142 km away, was scanning. The volume nearest the first event began at 16:32 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Redwood

When
July 12, 10:35 AM CST
Where
Redwood County, Belview
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
44.600, -95.330

Several trees and power lines were blown down in Belview.

Thunderstorm Wind, Sibley

When
July 12, 11:35 AM CST
Where
Sibley County, Gaylord
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
44.550, -94.220

A 20 foot tall tree was snapped, and fell onto a minivan in Gaylord.

Thunderstorm Wind, McLeod

When
July 12, 11:36 AM CST
Where
McLeod County, 1.9 mi SE of Glencoe Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.732, -94.051

A large tree was snapped off on 80th Street, and Babcock Avenue, southeast of Glencoe.

Thunderstorm Wind, Sibley

When
July 12, 11:40 AM CST
Where
Sibley County, 0.69 mi N of Arlington
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.610, -94.080

A large tree blew down in Arlington.

Thunderstorm Wind, Carver

When
July 12, 11:43 AM CST
Where
Carver County, Norwood Young America
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
44.770, -93.930

A large tree was blown over, and fell onto an apartment building causing some structural damage in Norwood/Young America.

Thunderstorm Wind, Scott

When
July 12, 12:00 PM CST
Where
Scott County, 1.63 mi ESE of Belle Plaine
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.620, -93.740

Numerous large tree branches, and trees up to one foot in diameter, were blown down around Belle Plaine.

Thunderstorm Wind, Scott

When
July 12, 12:00 PM CST
Where
Scott County, Jordan
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
44.670, -93.630

A large tree branch broke off and landed on a vehicle. There was considerable damage to the car.

Thunderstorm Wind, Scott

When
July 12, 12:16 PM CST
Where
Scott County, 1.7 mi NW of Lydia
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.670, -93.520

A measured wind gust from a local trained spotter.

Thunderstorm Wind, Scott

When
July 12, 12:22 PM CST
Where
Scott County, 2.02 mi SW of Savage
Measured
50 kt (58 mph) measured gust
Reported by
Emergency Manager
Coordinates
44.760, -93.360

A local measured wind gust of 58 mph from the Emergency Manager.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 826092, 826094, 826097, 826096, 826095, 826098, 833916, 826090, 826091.